Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Ribavirin increases the amount of didanosine in your body.
What might happen:
The amount of didanosine in your blood may increase and cause severe side effects that may be life-threatening, such as pancreatitis, liver problems, and/or problems with the nerves in your hands and/or feet.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are using these medicines together. Contact your doctor right away if you develop stomach pain, nausea, or vomiting, which may be signs of pancreatitis. Contact your doctor right away if you feel weak, tired, or uncomfortable, have unusual or unexpected stomach discomfort, feeling cold, feeling dizzy or lightheaded, or if you suddenly develop a slow or irregular heartbeat, which may be signs of liver problems. Contact your doctor if you have numbness, tingling, or pain in the feet or hands.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Rebetol (ribavirin) US prescribing information. Merck & Co., Inc. May, 2015.
2.Videx EC (didanosine) US prescribing information. Bristol-Myers Squibb Company November, 2011.
3.Copegus (ribavirin) US prescribing information. Roche Laboratories, Inc. December, 2010.
4.Moreno A, Quereda C, Moreno L, Perez-Elias MJ, Muriel A, Casado JL, Antela A, Dronda F, Navas E, Barcena R, Moreno S. High rate of didanosine-related mitochondrial toxicity in HIV/HCV-coinfected patients receiving ribavirin. Antivir Ther 2004 Feb;9(1):133-8.